Alert archive / Idaho / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 9, NWS Spokane, WA

April 23, 1998Boundary County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Apr 23, 1998, 6:28 PM PDT for Boundary County, Idaho. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 1998, 6:28 PM PDT (01:28 UTC)
Expired
Apr 23, 1998, 7:30 PM PDT
In force
62 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Boundary County, ID

The radar

The Spokane radar (KOTX), 148 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 7:22 PM PDTHail 0.75Naples, ID3/4 ich hail
Apr 23, 7:38 PM PDTHail 1Bonners Ferry, ID1 inch hail from sheriffs office and spotters
Apr 23, 7:40 PM PDTHail 1.75Bonners Ferry, ID1 3/4 inch hail 3 miles north of Bonners Ferry. COnsiderable damage to cars in the area

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:00 PM PDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1998-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1998-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WUUS1 KGEG 240132 RRA
SVRGEG
IDC021-240230-

IMMEADIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
628 PM PDT THU APR 23 1998

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING CONTINUED FOR...
  EASTERN BOUNDARY COUNTY IN NORTHERN IDAHO

* UNTIL 730 PM PDT

* SEVERE THUNDERSTORM WILL BE NEAR-
    BONNERS FERRY               BY 635 PM PDT
    MOYIE SPRINGS               BY 645 PM PDT

* AT 626 PM PDT... SEVERE THUNDERSTORM INDICATED JUST SOUTHWEST
  OF BONNERS FERRY...3/4 INCH HAIL REPORTED BY SPOTTERS... MOVING
  NORTHEAST 20 MPH.

LARGE HAIL IS LIKELY WITH THIS STORM. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

MS/BA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:30 PM PDT, 3 hours 58 minutes earlier.

Area forecast discussion, Apr 23, 2:30 PM PDT, 3 hours 58 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT WED APR 23 1998

SPLIT UPPER LEVEL TROUGH AT 135W WITH S/W EJECTING INTO WA AT 09Z.
MID LEVEL MOISTURE PLENTIFUL WITH EJECTING S/W WITH LOCAL AREAS OF
MODERATE RAIN OVER THE PALOUSE.  AREAS OF RAIN MOVING NORTH ACROSS
THE ID PNHDL AND MOST SITES THERE WILL SEE SOME RAINFALL THIS
MORNING.  RADAR LOOP SHOWING A SMALL LINE OF SCATTERED SHOWERS IN THE
LOWER COLUMBIA BASIN.. ASSOCIATED WITH THE BACK EDGE OF UPPER LEVEL
S/W.  EXTRAPOLATION YIELDS THAT THIS LINE OF SCATTERED LIGHT SHOWERS
WILL REACH KGEG AROUND 12-13Z.  OVERALL EFFECT OF DEPARTING S/W WILL
BE MOISTENING THE LOWER LEVELS.. AND EXPECT SURFACE DEW POINTS TO
RISE INTO THE LOWER 50S ACROSS THE ENTIRE FORECAST AREA.  EXPECT
BRIEF CLEARING THIS MORNING BEHIND S/W FOR GOOD APRIL INSOLATION..
IDEAL SET UP FOR THUNDER THIS AFTERNOON WITH APPROACHING OFFSHORE
TROUGH PROVIDING LIFT.  EXPECT BEST RAINFALL THIS EVENING WITH
DEVELOPING COLD FRONTOGENESIS PROVIDING THE TRIGGER IN AN UNSTABLE
MOIST AIR MASS.  MODELS SHOW STRONG SURFACE RIDGE BUILDING RAPIDLY
BEHIND FRONTAL PASSAGE IMPLYING STRONG SURFACE COLD AIR ADVECTION
INTO FRIDAY YIELDING WINDY CONDITIONS.  DRAMATIC CHANGE IN TEMPS WITH
00Z ETA MODEL SHOWING H85 TEMPS FALLING FROM NEAR 14C TODAY TO 2C BY
SATURDAY AFTERNOON.

MANY SCREAMING MESSAGES IN THIS FORECAST PACKAGE.. 1. GOOD CHANCE OF
THUNDERSTORMS TODAY AND EVENING WITH HEAVY RAIN AND SMALL HAIL
POSSIBLE.. FOLLOWED BY 2. WINDY AND MUCH COOLER CONDITIONS ON FRIDAY.
FRISBIE

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 073/045/056 673
CQV 075/043/059 674
S86 073/044/056 684
COE 072/043/054 683
WWP 071/042/053 7+5
LWS 069/048/060 783
MOS 070/045/057

.GEG...NONE.

In the hours before

Local storm report, Apr 23, 4:37 PM PDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
437 PM PDT THU APR 23 1998

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1158 AM    NESPELEM                  WA   .5 INCH HAIL
04/23/98   OKANOGAN

1200 PM    8 N REPUBLIC              WA   .5 INCH HAIL
04/23/98   FERRY                          ESTIMATED WINDS 30-40 MPH

0235 PM    BARSTOW                   WA   1 INCH HAIL
04/23/98   FERRY

0250 PM    OTHELLO                   WA   1 INCH HAIL
04/23/98   ADAMS

0330 PM    5 W SPOKANE               WA
04/23/98   SPOKANE                        4-6 INCHES STANDING WATER
                                          ON ROADS.  PEA SIZED HAIL

0410 PM    BREWSTER                  WA   1 INCH HAIL
04/23/98   OKANOGAN
Local storm report, Apr 23, 4:37 PM PDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
437 PM PDT THU APR 23 1998

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1158 AM    NESPELEM                  WA   .5 INCH HAIL
04/23/98   OKANOGAN

1200 PM    8 N REPUBLIC              WA   .5 INCH HAIL
04/23/98   FERRY                          ESTIMATED WINDS 30-40 MPH

0235 PM    BARSTOW                   WA   1 INCH HAIL
04/23/98   FERRY

0250 PM    OTHELLO                   WA   1 INCH HAIL
04/23/98   ADAMS

0330 PM    5 W SPOKANE               WA
04/23/98   SPOKANE                        4-6 INCHES STANDING WATER
                                          ON ROADS.  PEA SIZED HAIL

0410 PM    BREWSTER                  WA   1 INCH HAIL
04/23/98   OKANOGAN
Special weather statement, Apr 23, 5:30 PM PDT, 58 minutes before
IDZ001>004-WAZ031>038-240400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
530 PM PDT THU APR 23 1998

THE SEVERE THUNDERSTORM WATCH FOR EASTERN WASHINGTON HAS EXPIRED.

A SEVERE THUNDERSTORM WATCH CONTINUES FOR THE IDAHO PANHANDLE.

THUNDERSTORMS WILL CONTINUE OVER NORTH IDAHO THIS EVENING. SMALL
HAIL AND GUSTY WINDS WILL ACCOMPANY SOME OF THESE STORMS. HEAVY
RAIN WILL ALSO CREATE PONDING ON ROADWAYS AND IN LOW-LYING
AREAS....ESPECIALLY NORTH OF THE I-90 CORRIDOR.

LINGERING SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL EARLY
EVENING ACROSS PORTIONS OF NORTHEAST WASHINGTON. ALTLHOUGH SMALL
HAIL AND HEAVY RAIN CAN BE EXPECTED AT TIMES...THESE THUNDERSTORMS
ARE NO LONGER EXPECTED TO BE SEVERE.

BA
Special weather statement, Apr 23, 5:30 PM PDT, 58 minutes before
IDZ001>004-WAZ031>038-240400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
530 PM PDT THU APR 23 1998

THE SEVERE THUNDERSTORM WATCH FOR EASTERN WASHINGTON HAS EXPIRED.

A SEVERE THUNDERSTORM WATCH CONTINUES FOR THE IDAHO PANHANDLE.

THUNDERSTORMS WILL CONTINUE OVER NORTH IDAHO THIS EVENING. SMALL
HAIL AND GUSTY WINDS WILL ACCOMPANY SOME OF THESE STORMS. HEAVY
RAIN WILL ALSO CREATE PONDING ON ROADWAYS AND IN LOW-LYING
AREAS....ESPECIALLY NORTH OF THE I-90 CORRIDOR.

LINGERING SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL EARLY
EVENING ACROSS PORTIONS OF NORTHEAST WASHINGTON. ALTLHOUGH SMALL
HAIL AND HEAVY RAIN CAN BE EXPECTED AT TIMES...THESE THUNDERSTORMS
ARE NO LONGER EXPECTED TO BE SEVERE.

BA
Local storm report, Apr 23, 6:06 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
606 PM PDT THU APR 23 1998

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    7 NW OKANOGAN             WA   50 MPH TSTM GUST
04/23/98   OKANOGAN                       ALSO 1/2 INCH HAIL
Local storm report, Apr 23, 6:23 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
623 PM PDT THU APR 23 1998

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    NAPLES                    ID   .75 INCH HAIL
04/23/98   BOUNDARY

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:47 PM PDTSevere Thunderstorm WarningOTXBoundary43 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.